Maine, 2008

Flood in Maine, June 19 to 21, 2008

June 19 to 21, 2008 · NWS GYX · 1 event in 1 county or zone

An upper level low and a nearly stationary frontal boundary resulted in 3 to 4 inches of rain over a 2 day period in central Maine. This caused minor flooding on the Kennebec River at Skowhegan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An upper level low and a nearly stationary frontal boundary resulted in 3 to 4 inches of rain over a 2 day period in central Maine. This caused minor flooding on the Kennebec River at Skowhegan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 19, 9:32 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 19, 9:32 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1032 AM EDT THU JUN 19 2008

.SYNOPSIS...
A BROAD AREA OF WEAK LOW PRESSURE WILL MEANDER OVER NEW ENGLAND
AND SOUTHERN QUEBEC THROUGH TONIGHT. A WEAK FRONTAL SYSTEM WILL
CROSS NORTHERN NEW ENGLAND FRIDAY...FOLLOWED BY WEAK HIGH PRESSURE
FOR SATURDAY. LOW PRESSURE APPROACHING FROM THE SOUTHWEST WILL
BRING RAIN SUNDAY AND SUNDAY NIGHT. A COLD FRONT WILL SLOWLY CROSS
THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SATELLITE LOOKING SIMILAR TO PREVIOUS COUPLE OF MORNINGS WITH
CLOUDS BREAKING UP IN NEW HAMPSHIRE AND LOW CLOUDS AND FOG ALONG
THE MID MAINE COAST. LAST OF THE SHOWERS WERE EXITING FROM THE
MAINE MOUNTAINS TO NORTHERN ME. INITIAL SHORT WAVE PIVOTING
NORTHWARD AROUND THE UPPER LOW WHILE THE NEW ONE IN NEW YORK STATE
WILL CROSS OUR AREA TODAY. DAYTIME HEATING WITH STEEPENING LAPSE
RATES AND THE APPROACHING SHORT WAVE WILL GENERATE A FAIR AMOUNT
OF CONVECTION TODAY. LOW WET BULB ZEROES SHOULD ONCE AGAIN LEAD TO
HAIL IN THE STRONGER CELLS ALONG WITH GUSTY SURFACE WINDS. A FEW
SHOWERS POPPING UP ALREADY IN NORTHERN NH. DAYTIME HIGHS WILL BE
SIMILAR TO YESTERDAY AND AVERAGE A GOOD 5 TO 8 DEGREES BELOW
NORMAL.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM FRIDAY/...
CONVECTION WINDS DOWN BY EVENING WITH LOSS OF HEATING AND
PASSAGE OF THE SHORT WAVE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
LOOKS LIKE STRATUS WILL BE IN PLACE NEAR THE COAST AS THE MOIST
ONSHORE FLOW CONTINUES. WITH THE STRONG JUNE SUN...MOST LOCATIONS
SHOULD SEE THE STRATUS AND PATCHY FOG EXITS BEFORE 1000 AM. AFTER
THIS... ANOTHER SHORT WAVE ROTATING AROUND THE CLOSED LOW OVER
WESTERN QUEBEC WILL CROSS THE REGION FRIDAY...WITH A SURFACE
REFLECTION MOVING THROUGH DURING THE AFTERNOON. MID LEVEL
TEMPERATURES WILL NOT BE AS COLD AS TODAY...AND MID LEVEL LAPSE
RATES WILL BE WEAKER.

HOWEVER...PRECIPITABLE WATER VALUES WILL RISE AHEAD OF THE SURFACE
TROUGH...AS THE AIRMASS BECOMES A BIT WARMER. THE SURFACE TROUGH
SHOULD ACT AS A FOCUS...RESULTING IN SHOWERS AND THUNDERSTORMS FOR
MOST LOCATIONS. WILL NOT INDICATE WIND OR HAIL IN THE ZONE FORECASTS
FOR FRIDAY...BUT THIS CAN BE REEVALUATED BY LATER SHIFTS. WITH AT
LEAST SOME SUN IN THE LATE MORNING AND EARLY AFTERNOON...WOULD
THINK THAT THE GFS MOS WOULD BE CLOSER TO THE TRUTH FOR HIGHS
FRIDAY.

THE CONVECTIVE POTENTIAL SHOULD WANE FRIDAY EVENING WITH THE LOSS
OF DAYTIME HEATING BEHIND THE EXITING SHORT WAVE. HAVE NOT GONE
COMPLETELY DRY AS THIS AIRMASS HAS BEEN TENACIOUS HOLDING ONTO
CONVECTIVE WELL INTO THE NIGHT. MOS NUMBERS WERE CLOSE FOR LOWS
AND ACCEPTED.

THE CONVECTIVE POTENTIAL FOR SATURDAY SHOULD BE A TAD LESS THAN
FRIDAY AS THE CLOSED SYSTEM OPENS INTO A TROUGH. HOWEVER...SINCE
MID LEVEL TEMPERATURES ARE STILL FAIRLY COOL...A CHANCE OF SHOWERS
AND THUNDERSTORMS WAS RETAINED. THE OVERALL AMOUNT OF ACTIVITY
SHOULD BE LESS THAN PREVIOUS DAYS...AND GFS MOS NUMBERS LOOK
BETTER FOR HIGHS IN THE GENERALLY WARMING AIRMASS.

MODELS ARE IN GOOD AGREEMENT IN AN OVERRUNNING EVENT FOR SUNDAY
AND SUNDAY NIGHT. WHILE THERE MAY BE SOME ELEVATED CONVECTION...
THIS LOOKS MORE LIKE A STRATIFORM EVENT IN A PRE WARM FRONTAL
ENVIRONMENT. MONDAY SHOULD BE A WARM SECTOR TYPE DAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS...WITH TUESDAY SHOWING BETTER
CONVECTIVE POTENTIAL.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHORT TERM /07Z THURSDAY THROUGH 11Z FRIDAY/...MVFR IN LOW CLOUDS
AND FOG ALONG THE MIDCOAST THROUGH EARLY AFTERNOON...OTHERWISE VFR
TODAY WITH BRIEFLY MVFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS. THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 30 KT AND
SMALL HAIL. VFR EXPECTED TONIGHT WITH POCKETS OF MVFR/IFR IN FOG.

LONG TERM /FRIDAY THROUGH MONDAY/...
IFR CONDITIONS ARE POSSIBLE AT KPWM AND KAUG AS THE STRATUS EXITS
FRIDAY MORNING. AFTER THIS...VFR CONDITIONS CAN BE EXPECTED...WITH
SCATTERED THUNDERSTORMS. THE STRATUS WILL RETURN FRIDAY NIGHT...BRINGING
IFR CONDITIONS TO KPWM AND KAUG. A MORE WIDESPREAD IFR THREAT EXISTS
FOR SUNDAY AND SUNDAY NIGHT IN OVERRUNNING.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...QUIET ON THE WATERS WITH WINDS AND SEAS
BELOW SCA. ONLY PROBLEM WILL BE BRIEFLY HIGHER WINDS AND SEAS IN
ANY THUNDERSTORM ACTIVITY.

LONG TERM.../FRIDAY THROUGH MONDAY/...
FOR THE MOST PART...WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT
LIMITS THROUGH THE PERIOD. SEA BREEZE CIRCULATIONS WILL ENHANCE
THE GRADIENT FLOW EACH AFTERNOON AND EVENING FRIDAY AND SATURDAY...
PRODUCING 20 KNOT GUSTS AT THE C MAN STATIONS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 19, 2:15 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
315 AM EDT THU JUN 19 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-200715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
315 AM EDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL TODAY
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WHILE SCATTERED THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY
AFTERNOON THROUGH THE PERIOD...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING FOR
THUNDERSTORM ACTIVITY.

ANZ150>154-200715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
315 AM EDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WHILE A THUNDERSTORM IS POSSIBLE JUST ABOUT EVERY AFTERNOON THROUGH
THE PERIOD...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 19, 12:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
136 PM EDT THU JUN 19 2008

MEZ014-020-021-191815-
ANDROSCOGGIN-KENNEBEC-SOUTHERN SOMERSET-
136 PM EDT THU JUN 19 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY AND SOMERSET COUNTY THROUGH 215 PM EDT...

AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF SKOWHEGAN TO 6 MILES NORTHEAST OF
LEWISTON...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS
WILL AFFECT AREAS IN AND AROUND
WALES...MONMOUTH...WINTHROP...WINSLOW...WATERVILLE...PITTSFIELD...PAL
MYRA...OAKLAND...MANCHESTER AND FAIRFIELD THROUGH 215 PM EDT.

BRIEF DOWNPOURS AND HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED.

TEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
June 19, 1:30 PM EST to June 21, 12:30 AM EST
Where
Somerset County, 0.53 mi SW of Skowhegan to 1.49 mi SSW of Skowhegan
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.765, -69.728

Heavy rain over a 2 day period produced minor flooding on the Kennebec River in Skowhegan which crested at 37,700 cfs (flood stage 35,000 cfs).

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120708.